Here is my situation...or my wife's actually. She had her annual check-up with her primary and explained that she was experiencing anxiety while driving and seasonal depression during the winter. The PCP recommended an anti-depressant, which she began on Nov 11th. Among the noted drug side-effects were fatigue, nausea and random itchiness. During the first 3 weeks she had experienced all of these symptoms, but chalked it up to medication adaption period. By the start of the 3rd week, she had grown frustrated and had decided to give up on the drug unless she started to feel better....which she did for 2-3 days.
Then her symptoms snapped back and even more severe. She did not vomit, but was even more nauseous and fatigued. After a couple days, while still on the meds, she felt discomfort in her abdomen. And the next day noticed the corner of her eyes were yellow in color. She call her PCP who instructed her to immediately stop the meds and come in for an appt the same day. After the visit, the PCP wrote a stat blood screen and an ultrasound script
at the outpatient facility of our nearby hospital. After both, she was immediately admitted to the ER. The US showed that her gall bladder was inflamed and the bloodwork that her liver enzyme counts were thru the roof: ALT/AST around 1700/1500. The next day she had an MRI which revealed hepatitis. They repeatedly asked her the questions about
IV drug use, tattoos, etc. None of which were applicable. We kept pointing back to the meds and I pulled up some posts of related hep instances to the drug.
The GI doc initially stated there was no real treatment for the condition and she was either going to heal or may need a transplant. The GI doc has an extensive pedigree, Columbia, U of Pitt, etc. They kept her in the hospital for a about
a week. Each day her enzymes would drop a bit...about
80 points per day. Her INR was as high as 1.49 and her billi around 7.5. After the week, and a battery of tests, the doc said he felt she had turned the corner and that there would not be any long term issues. He also confirmed it was an adverse reaction to the meds. They then discharged her.
She has been out since Dec 15th and she had blood work on the 17th. Her ALT/AST was 1100/1100. Her INR was 1.3, but her bili was up to 9.5. She is obviously still jaundice, but continues to have some nausea and fatigue as well. Was wondering if any one had a similar situation with either Tylenol, supplements or other drugs. And, if they could share their recovery experiences. The hardest part of this is trying to get comfort that things are indeed getting better. Outside of the enzyme numbers slowly decreasing and the INR holding or decreasing, she looks and feels the same. I totally get that this will be a long process given how much damage she sustained.
Thanks in advance.
Post Edited (Chris F) : 12/19/2015 1:37:39 PM (GMT-7)